Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 16, 1997, 6:13 AM EST for Greene County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 1997, 6:13 AM EST (11:13 UTC)
- Expired
- Jan 16, 1997, 7:00 AM EST
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Greene County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 16, 4:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 161114 RRA SVRMHX NCC079-161200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 613 AM EST THU JAN 16 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...GREENE COUNTY AT 612 AM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN GREENE COUNTY. THE LINE WAS MOVING EAST AT 35 MPH AND WILL MOVE JUST NORTH OF THE SNOW HILL VICINITY BY 630 AM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL LAPPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:35 PM EST, 9 hours 38 minutes earlier.
Area forecast discussion, Jan 15, 8:35 PM EST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EST WED JAN 15 1997
RDU: NO CHANGES.
CWF: CURRENT FCST ON TRACK WITH GALES NRN WTRS AND STRONG SCA FOR
SRN WTRS AND SOUNDS. MID SHIFT WILL HAVE TIME TO ADJUST GALES
FURTHER S IF NEED BE. WILL BE A BRIEF LULL THU AFTN AFTER PACIFIC
FRONT CROSSES WATERS THEN ANOTHER GALE THU NIGHT-ERLY FRI WITH
STRONG CAA FOLLOWG ARCTIC FRONT.
DISC: TEMPS ACROSS THE E HAVE FALLEN LIKE A ROCK THIS EVENG UNDER PC
SKIES AS WINDS HAVE DECOUPLED...FOR THE MOMENT. 00Z MHX SOUNDG HAD
PLENTY OF WARM AIR JUST OFF THE SFC JUST WAITING TO MIXED DOWN AS
LOV LVL JET CROSSES AREA AFTER MIDNIGHT. LOOKS LIKE WARM
FRONTOGENESIS OCCURRING FROM SC TO WSTRN TN AND EXTENDING E OVR THE
GULF STREAM AS TEMPS AT DSNL AND FPSN HAVE RISEN TO NEAR 60 DEGREES
AS WINDS COME AROUND TO THE S.
MAIN FCST QUESTION IS WILL THERE BE ENUF MOIST/INSTAB FOR SVR TSTMS
ERLY THU? 00Z MHX SOUNDG WAS VERY DRY AND IT WOULD TAKE
CONSIDERABLE MOISTENING TO GET L.I. BELOW ZERO IN TIME TO INTERACT
WITH VERY FVBRL THERMODYAMICS FCST OVER THE REGION BY 12Z THU. WILL
BE A CLOSE CALL. NONETHELESS...WITH AGESTROPHIC CIRCULATION
PRODUCING SIG DIV ALOFT AND LOW LVL JET OF 50-60 KTS STILL THINK
TSTMS A GOOD BET. CURRENT FCST HANDLES EXPECTED TRENDS WELL.
.MHX...GALE WARNING N OF CAPE LOOKOUT.
SCA CAPE LOOKOUT S.
SCA SOUNDS.
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 6:28 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 32 min |
| Jan 16, 9:07 AM EST | Severe Thunderstorm Warning | MHX | Dare | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.